Posts belonging to Category Federal Drug Administration



FDA Warns Against using a Supplement Called WOW

The FDA says that taking an over the counter supplement can be a health risk.

FDAThe following warning comes from the Food and Drug Administration (FDA) about a product distributed and sold under the name ‘WOW’, which  is really just another product in disguise, one that can cause serious harm.

Earlier in 2012, FDA twice warned the public about taking Reumofan Plus—marketed as a “natural” dietary supplement for the treatment of many conditions. It contains undeclared active ingredients found in prescription drugs that should only be used under the supervision of a health care professional.

Brad Pace, regulatory counsel at FDA’s Health Fraud and Consumer Outreach Branch, says some distributors have deliberately put a new label and a new name, WOW, on bottles of Reumofan Plus to deceptively sell remaining supplies. Pace says WOW has been distributed to online retailers and other distributors, as well as directly to consumers.

FDA is concerned that other distributors will also put different labels on Reumofan Plus and sell it under other names.

The agency offers this advice to consumers:

  • Immediately consult a health care professional if you are now taking Reumofan Plus or WOW.
  • Do not use any products with “Riger Naturals S.A.” printed on the bottom of the bottle. Reumofan Plus is manufactured in Mexico by Riger Naturals.
  • Report any health problems related to these products to FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

Serious Health Risks

Since June, FDA has received dozens of reports from consumers who used Reumofan Plus of serious, and sometimes fatal, outcomes. The reports include liver injury, severe bleeding, corticosteroid withdrawal syndrome, adrenal suppression and stroke.

FDA laboratory analysis confirmed that WOW contains the same undeclared prescription drug ingredients that are in Reumofan Plus:

  • dexamethasone—a corticosteroid used to treat inflammatory conditions such as asthma and rheumatoid arthritis, that can increase the risk of infection, and cause increased blood sugar levels, changes in blood pressure, damage to bones, psychiatric problems. When taken for a prolonged period at high doses, it can cause adrenal suppression.
  • diclofenac sodium—a non-steroidal anti-inflammatory drug (NSAID) that may cause increased risk of cardiovascular events, such as heart attack, as well as serious gastrointestinal problems.
  • methocarbamol—a muscle relaxant that can cause sedation, dizziness and low blood pressure, and impair mental or physical abilities to perform tasks such as driving a motor vehicle or operating machinery.

In addition to causing injury on their own, the hidden drugs found in these products could interact with other medications, resulting in serious health consequences.

Medical Advice Needed

Because one of the hidden ingredients—dexamethasone—is a corticosteroid, people taking these supplements must work with their health care professional to safely stop taking the drug. A person who abruptly stops taking corticosteroids after long-term use or after taking high doses runs the risk of suffering from a withdrawal syndrome and life-threatening adrenal suppression.

The withdrawal syndrome may include nausea, low blood pressure, low blood sugar levels, fever, muscle and joint pain, dizziness and fainting. Adrenal suppression of cortisol production can be life-threatening because, among its many important roles in the body, cortisol is needed to maintain normal blood pressure and supply glucose to vital tissues, such as the brain and red blood cells, in response to stressors such as trauma, surgery, and infection.

FDA notes that there may be other harmful hidden ingredients in these products. Ingredients may vary from lot to lot, and products found to have hidden drug ingredients are generally not manufactured in a way that would ensure their quality and safety.

Source: This article appears on FDA’s Consumer Updates page, which features the latest on all FDA-regulated products.

 

 

Pocket

How Safe is Getting a Tattoo?

Before someone you love gets a tattoo, ask them to consider this report from the Federal Drug Administration (FDA) issued on August 22, 2012.

The Food and Drug Administration (FDA) is particularly concerned about a family of bacteria called nontuberculous Mycobacteria (NTM) that has been found in a recent outbreak of illnesses linked to contaminated tattoo inks.

M. chelonae, one of several disease-causing NTM species, can cause lung disease, joint infection, eye problems and other organ infections. These infections can be difficult to diagnose and can require treatment lasting six months or more.

Some of these contaminated tattoo inks have caused serious infections in at least four states in late 2011 and early 2012. FDA is reaching out to tattoo artists, ink and pigment manufacturers, public health officials, health care professionals, and consumers to warn them of the potential for infection.

FDA also warns that tattoo inks, and the pigments used to color them, can become contaminated by other bacteria, mold and fungi.

To raise awareness and make diagnoses more accurate, FDA strongly encourages reporting of tattoo-associated complications to its MedWatch program, says Linda Katz, M.D., M.P.H., director of FDA’s Office of Cosmetics and Colors.

“Getting the word out to tattoo artists is particularly critical. Even when they diligently follow hygienic practices, they may not know that an ink itself may be contaminated. Contamination is not always visible in the inks,” Katz says.

FDA’s goal is to encourage these artists to take certain precautions in their practice and to urge potentially infected clients to seek medical care. “Reporting an infection to FDA and the artist is important. Once the problem is reported, FDA can investigate, and the artist can take steps to prevent others from being infected,” says epidemiologist Katherine Hollinger, D.V.M., M.P.H., from the Office of Cosmetics and Colors.

A Challenging Investigation

Tattoo inks are subject to FDA regulation. FDA investigates and intervenes when a serious safety issue arises.  And that’s what happened here.

FDA’s CORE (Coordinated Outbreak Response and Evaluation) Network initiated and coordinated the investigation with state and local health departments and laboratories, the Centers for Disease Control and Prevention (CDC), and FDA investigators working in numerous district offices.

The investigation began in January 2012 when FDA, through its MedWatch reporting program, learned about seven people in Monroe County, New York who had NTM infections. They’d all gotten tattoos from the same artist, who used the same brand of ink on all of them. The infections occurred on the newly acquired tattoos, with red bumps appearing soon after the tattoo had healed.

FDA later became aware of 12 more people with an NTM infection who were also clients of this same tattoo artist. The same brand of ink was also used on them. Of these 19 people, 14 were confirmed to have the same type of NTM infection. An NTM sample from a sealed container of the same type of ink used to tattoo the affected individuals was a perfect match to the NTM linked to these infections.

Meanwhile, FDA learned of outbreaks of NTM infections in other states, including but not limited to Washington, Iowa, and Colorado. The cases in these states involved different NTM species or different ink manufacturers than those in New York. While the infections in Washington, Iowa, and Colorado were not linked to the New York infections, there was a link identified between the M. chelonae infections in Washington and Iowa.

For the New York outbreak alone, FDA investigators visited the tattoo ink supplier and manufacturer. These were located as far away as California. These investigations resulted in a recall of the implicated ink.

Strategies for Controlling Risks of Infection

Tattoo artists can minimize the risk of infection by using inks that have been formulated or processed to ensure they are free from disease-causing bacteria, and avoiding the use of non-sterile water to dilute the inks or wash the skin.  Non-sterile water includes tap, bottled, filtered or distilled water.

Consumers should know that the ointments often provided by tattoo parlors are not effective against these infections. NTM infections may look similar to allergic reactions, which means they might be easily misdiagnosed and treated ineffectively.

Once an infection is diagnosed, health care providers will prescribe appropriate antibiotic treatment according to Katz. Such treatment might have uncomfortable side effects, such as nausea or gastrointestinal problems. However, without prompt and proper treatment an infection could spread beyond the tattoo or become complicated by a secondary infection.

If you suspect you may have a tattoo-related infection, FDA recommends the following:

  • Contact your health care professional if you see a red rash with swelling, possibly accompanied by itching or pain in the tattooed area, usually appearing 2-3 weeks after tattooing.
  • Report the problem to the tattoo artist.
  • Report the problem to MedWatch, on the Web or at 1-800-332-1088; or contact FDA’s consumer complaint coordinator in your area.

Inks and pigments can be contaminated through:

  • use of contaminated ingredients to make inks,
  • use of manufacturing processes that introduce contaminants or allow contaminants to survive,
  • use of unhygienic practices that contaminate ink bottles or mixing with contaminated colors,
  • use of non-sterile water to dilute the inks,
  • Using tattoo inks past their expiration date.

This article appears on FDA’s Consumer Updates page, which features the latest on all FDA-regulated products.

 

Pocket


SEO Powered By SEOPressor

Eximius Theme by dkszone.net